Alert archive / Iowa / Red Flag Warnings in 2024
Red Flag Warning 7, NWS Des Moines, IA
NWS Des Moines, IA issued this red flag warning at Oct 2, 2024, 9:32 AM CDT for 13 counties in Iowa. It took effect at Oct 2, 2024, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 2, 2024, 9:32 AM CDT (14:32 UTC)
- In effect from
- Oct 2, 2024, 11:00 AM CDT
- Expired
- Oct 2, 2024, 7:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Des Moines, IA
Counties Calhoun County, IA, Carroll County, IA, Cerro Gordo County, IA, Crawford County, IA, Emmet County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Winnebago County, IA, Worth County, IA
The radar
The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 14:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 2.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2578 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 546 m²/s²
- 0-3 km storm-relative helicity
- 574 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
485 WWUS83 KDMX 021432 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 932 AM CDT Wed Oct 2 2024 ...Red Flag Warning for Northwest Iowa Today from 11am to 7pm... .The combination of well above average temperatures, dry conditions, and gusty south to southwest winds will lead to very high to extreme fire danger over northwest Iowa from late morning through the early evening today. The greatest fire danger will be over the dried cropland where harvest is ongoing. IAZ004-005-015-023-024-033-034-044-045-022245- /O.UPG.KDMX.FW.A.0003.241002T1600Z-241003T0000Z/ /O.NEW.KDMX.FW.W.0007.241002T1600Z-241003T0000Z/ Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Crawford- Carroll- 932 AM CDT Wed Oct 2 2024 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR VERY HIGH TO EXTREME FIRE DANGER FOR PORTIONS OF NORTHWEST IOWA... The National Weather Service in Des Moines has issued a Red Flag Warning, which is in effect until 7 PM CDT this evening. The Fire Weather Watch is no longer in effect. * WIND...Southwest wind 20 to 25 mph with gusts 30 to 35 mph. * HUMIDITY...As low as 15 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines Bury
2 follow-up statements
105 WWUS83 KDMX 021910 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 210 PM CDT Wed Oct 2 2024 ...Red Flag Warning Continues for Northwest into Portions of North Central Iowa Today until 7pm... .The combination of well above average temperatures, dry conditions, and gusty south to southwest winds will lead to very high to extreme fire danger over northwest Iowa from late morning through the early evening today. Early afternoon satellite imagery has detected several hot spots from presumed fires across the state. The greatest fire danger will be over the dried cropland where harvest is ongoing. IAZ006-007-016-017-030000- /O.EXA.KDMX.FW.W.0007.000000T0000Z-241003T0000Z/ Winnebago-Worth-Hancock-Cerro Gordo- 210 PM CDT Wed Oct 2 2024 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR VERY HIGH TO EXTREME FIRE DANGER FOR NORTHWEST IOWA INTO PORTIONS OF NORTH CENTRAL IOWA... The National Weather Service in Des Moines has issued a Red Flag Warning, which is in effect until 7 PM CDT this evening. * WIND...Southwest wind 20 to 25 mph with gusts 30 to 35 mph. * HUMIDITY...As low as 15 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ IAZ004-005-015-023-024-033-034-044-045-030000- /O.CON.KDMX.FW.W.0007.000000T0000Z-241003T0000Z/ Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Crawford- Carroll- 210 PM CDT Wed Oct 2 2024 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR VERY HIGH TO EXTREME FIRE DANGER FOR NORTHWEST IOWA INTO PORTIONS OF NORTH CENTRAL IOWA... * WIND...Southwest wind 20 to 25 mph with gusts 30 to 35 mph. * HUMIDITY...As low as 15 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
085 WWUS83 KDMX 022357 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 657 PM CDT Wed Oct 2 2024 ...Red Flag Warning Will Expire at 7 PM CDT... IAZ004>007-015>017-023-024-033-034-044-045-030100- /O.EXP.KDMX.FW.W.0007.000000T0000Z-241003T0000Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Sac-Calhoun-Crawford-Carroll- 657 PM CDT Wed Oct 2 2024 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR FOR NORTHERN IOWA... Dry conditions will continue through the evening. RH values are still in the 20 to 30 percent range as of 7 PM, but will slowly recover as temperatures cool. Winds have also begun to relax and will eventually become light and variable overnight. The Red Flag Warning will expire as the risk of extreme fire danger has subsided. $$ For more information from the National Weather Service visit https://weather.gov/desmoines
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Oct 2, 6:25 AM CDT, 3 hours 7 minutes earlier. Its key messages:
- Fire Weather Watch over Northwest Iowa today with elevated fire danger further east into parts of central Iowa.
- Prolonged period of above normal temperatures and dry weather ahead, mostly likely into mid October.
- High temperatures Saturday on target to be in the upper 80s to low 90s.
Area forecast discussion, Oct 2, 6:25 AM CDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 625 AM CDT Wed Oct 2 2024 ...Updated for the 12z Aviation Discussion... .KEY MESSAGES... - Fire Weather Watch over Northwest Iowa today with elevated fire danger further east into parts of central Iowa. - Prolonged period of above normal temperatures and dry weather ahead, mostly likely into mid October. - High temperatures Saturday on target to be in the upper 80s to low 90s. && .DISCUSSION... Issued at 340 AM CDT Wed Oct 2 2024 High pressure is over southeast Iowa and northern Missouri early this morning with return flow already ongoing over the northwest. Temperatures dropped quickly overnight with temperatures in the 40s across much of central Iowa. A few locations across the Nishnabotna valley including Audubon and Atlantic had dropped to 37 degrees as of 3 am. Breezy winds have already developed over western Minnesota and into southeast South Dakota and that will translate into central Iowa today, especially during diurnal heating and good mixing develops. Again, while the warm advection and surface heating induced rising motion of air parcels will dampen mixed layer winds, the combination of the increasing pressure gradient to 25 to 35 ubars/km will promote winds greater than guidance would suggest. Note that pressure gradient is greater than what was progged 24 hrs ago and it is focused mainly along and north of a Waterloo to Atlantic line. The pressure gradient and greatest mixed layer winds will relax during the afternoon as a weak boundary enters into eastern South Dakota and Nebraska. The main forecast challenge today is the fire weather potential. For Iowa in October, the fire potential is a bit unique as the primary fuel is very dry and cured crops that can be easily ignited. Fields with very dry crops can experience very fast fire growth in conditions well below Red Flag Warning Criteria. For today, there are a few challenges. First there appears to be a few hour disconnect between the period of greatest winds that will be subsiding some during the afternoon when the minimum relative humidity values will be occurring. How much pooling of dew points will occur ahead of the approaching boundary is another consideration, while using the term "pooling" loosely considering it will still be dew points in the 30s. Finally, expect high temperatures to be above guidance/NBM values again due to the heating properties of very dry air. More discussion regarding fire weather is below. Beyond today, the very dry conditions will persist. There are only two very minor chances at very, very, very, very light rain Thursday over the far east and Saturday night far northeast as upper level systems pass through the area. These systems will have very limited moisture and at this time a dry forecast is the most likely outcome. The thermal ridge will be passing across the state on Saturday. The current NBM forecast is near the 75th NBM with highs in the mid 80s to low 90s. Deterministic GFS proximity soundings Saturday are mixing to 700 mb or higher. The over mixing is a GFS bias but given the setup, it may not be totally out to lunch. Sunday will be cooler with highs back in the low 70s. Guess what, those temperatures are still above normal! In fact, a large upper and thermal ridge appears to be setting up again next week which would support the well above normal temperatures and dry weather persisting through at least mid October. && .AVIATION /12Z TAFS THROUGH 12Z THURSDAY/... Issued at 623 AM CDT Wed Oct 2 2024 Minor adjustments to previous forecast as it remains on track highlighting increasing southerly wind today then diminishing late this afternoon while VFR conditions persist. A few gusts near KMCW may approach 30 kts. The wind will back some overnight and become more southeast/east and drop to 5 kts or less. && .FIRE WEATHER... Issued at 340 AM CDT Wed Oct 2 2024 Fire Weather Watch remains in place over parts of northwest Iowa due to the potential for elevated to extreme fire danger. A Special Weather Statement will be issued east of the watch from near Waterloo to Ames to Atlantic line and to the watch area for elevated Fire Weather Conditions. Most tall grasses remain 30 percent cured or less with the primary fuels being the Iowa drying crops. High fire growth can occur over the cropland with conditions below Red Flag Warning criteria. && .DMX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from 11 AM CDT this morning through this evening for IAZ004-005-015-023-024-033-034-044-045. && DISCUSSION...Donavon AVIATION...Donavon FIRE WEATHER...Donavon
Hazardous weather outlook, Oct 2, 3:48 AM CDT, 5 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 348 AM CDT Wed Oct 2 2024 IAZ006-007-016-017-025>028-035>039-046>050-057>062-070>075- 081>086-092>097-031100- Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer- Webster-Hamilton-Hardin-Grundy-Black Hawk-Greene-Boone-Story- Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass- Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 348 AM CDT Wed Oct 2 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Warm temperatures, southwest wind gusts of 25 to 35 mph, low humidities, and drying crops and grasses will result in elevated fire weather conditions today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed. IAZ004-005-015-023-024-033-034-044-045-031100- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Crawford- Carroll- 348 AM CDT Wed Oct 2 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Fire Weather Watch is in effect for the area today. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed.
Nearby
Red Flag Warnings in Iowa, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.